Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2011, 12:37 AM CDT for Borden County, Howard County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 12:37 AM CDT (05:37 UTC)
- Expired
- May 20, 2011, 1:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 11:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 3474 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934 WUUS54 KMAF 200537 SVRMAF TXC033-227-200630- /O.NEW.KMAF.SV.W.0018.110520T0537Z-110520T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1237 AM CDT FRI MAY 20 2011 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HOWARD COUNTY IN WEST TEXAS... SOUTHERN BORDEN COUNTY IN WEST TEXAS... * UNTIL 130 AM CDT * AT 1232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VEALMOOR...OR 18 MILES SOUTH OF GAIL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... VEALMOOR... LUTHER... VINCENT... LAKE J.B. THOMAS... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. && LAT...LON 3278 10118 3246 10119 3242 10161 3261 10163 TIME...MOT...LOC 0537Z 259DEG 17KT 3253 10152 $$
2 follow-up statements
986 WWUS54 KMAF 200605 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 105 AM CDT FRI MAY 20 2011 TXC033-227-200630- /O.CON.KMAF.SV.W.0018.000000T0000Z-110520T0630Z/ HOWARD TX-BORDEN TX- 105 AM CDT FRI MAY 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR SOUTHERN BORDEN AND NORTHERN HOWARD COUNTIES... AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 9 MILES NORTH OF LUTHER...AND 5 MILES WEST OF LUTHER...MOVING EAST NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... LUTHER... LAKE J.B. THOMAS... VEALMOOR... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. && LAT...LON 3278 10118 3246 10119 3242 10161 3261 10163 TIME...MOT...LOC 0604Z 236DEG 16KT 3259 10139 $$
444 WWUS54 KMAF 200623 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 AM CDT FRI MAY 20 2011 TXC033-227-200631- /O.EXP.KMAF.SV.W.0018.000000T0000Z-110520T0630Z/ HOWARD TX-BORDEN TX- 123 AM CDT FRI MAY 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BORDEN AND NORTHERN HOWARD COUNTIES WILL EXPIRE AT 130 AM CDT... AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING NEAR LUTHER AND LAKE J.B. THOMAS HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH CAN STILL BE EXPECTED WITH THIS STORM AS IT MOVES EAST NORTHEAST AROUND 25 MPH NEAR THE HOWARD AND BORDEN COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. && LAT...LON 3278 10118 3246 10119 3242 10161 3261 10163 TIME...MOT...LOC 0621Z 241DEG 24KT 3250 10142 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:29 AM CDT, 8 minutes earlier.
Area forecast discussion, May 20, 12:29 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 AM CDT FRI MAY 20 2011
.UPDATE...
QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH 311.
&&
.DISCUSSION...
THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG A COLD FRONT/DRYLINE
LATE TONIGHT FROM NEAR GAIL SOUTHWEST THROUGH MARTIN COUNTY.
ACTIVITY IS ALSO BEING OBSERVED ALOFT ACROSS PORTIONS OF MIDLAND
AND ECTOR COUNTY. AS STRONG LOW LEVEL MOISTURE ADVECTION AND
CONVERGENCE CONTINUES ALONG THE BOUNDARIES...ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWESTWARD THROUGH THE
PERMIAN BASIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
BORDEN...SCURRY...MARTIN...HOWARD...GLASSCOCK...AND MITCHELL
COUNTIES UNTIL 600 AM CDT THIS MORNING. THE ZONES WILL BE SENT
SHORTLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 86 54 92 67 / 10 10 0 10
CARLSBAD NM 85 58 91 60 / 0 0 0 0
DRYDEN TX 97 63 97 70 / 10 10 0 10
FORT STOCKTON TX 89 60 95 66 / 0 0 0 0
GUADALUPE PASS TX 76 56 77 63 / 0 0 0 0
HOBBS NM 84 50 86 57 / 0 0 0 0
MARFA TX 78 44 82 48 / 0 0 0 0
MIDLAND INTL AIRPORT TX 86 55 91 64 / 0 0 0 0
ODESSA TX 88 57 90 65 / 0 0 0 0
WINK TX 92 55 96 62 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 9 AM MDT FRIDAY THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WATCH FROM 9 AM MDT FRIDAY THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
72/78Hazardous weather outlook, May 19, 7:23 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 723 PM CDT THU MAY 19 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 723 PM CDT THU MAY 19 2011 /623 PM MDT THU MAY 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND THE LOWER TRANS PECOS REGION TONIGHT...ESPECIALLY ALONG AND EAST OF A GAIL...BIG SPRING... MCCAMEY...SANDERSON LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO AFFECT THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEXAS AGAIN FRIDAY AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS FRIDAY AFTERNOON AND EVENING. STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO 60 MPH ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AGAIN FRIDAY. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PORTIONS OF THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION LATER THIS EVENING OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 19, 11:24 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1124 PM CDT THU MAY 19 2011 TXZ051-200500- MARTIN- 1124 PM CDT THU MAY 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN MARTIN COUNTY UNTIL MIDNIGHT CDT... A RAPIDLY INTENSIFYING THUNDERSTORM WAS LOCATED OVER GRADY AT 1124 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 45 TO 55 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 62 min |
| May 20, 12:16 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 29 min |
| May 20, 1:28 AM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 32 min |
| May 20, 1:38 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 52 min |
| May 20, 2:12 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 63 min |
| May 20, 2:23 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 67 min |
| May 20, 2:27 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| May 20, 3:24 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 66 min |
| May 20, 5:01 AM CDT | High Wind Warning | MAF | 9 hr | |
| May 20, 2:29 PM CDT | Red Flag Warning | MAF | 31 hr | |
| May 20, 2:29 PM CDT | Red Flag Warning | MAF | 55 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.